May 19, 2005
Hi, I'm a resident and I'm hoping you can help me make sense of one patient's therapy at the hospital where I work. Pt is admitted with 3 nukes only; abacavir 300mg once daily, epivir 300mg once daily and stavudine 40mg once daily. Assuming pt can only take nucleosides, I'm still perplexed with dosages for this combo. Do you think this antiretroviral therapy can provide sufficient blood levels to be effective (I'm especially concerned with abacavir and stavudine). Pt has normal renal function. I would appreciate any comment on this therapy . Also do you think it is appropriate to give Lexiva 1400mg once daily without ritonavir to an experienced PI pt. thank you Stephan
| Response from Dr. Young
Dr Stephan- I don't think that you're the one who's confused. You have a correct degree of question about your patient's dosing.
This nucleoside backbone has been evaluated in the past (though certaintly not popularly prescribed, nor are 3 NRTI regimens for that matter).
The dosing that you've listed make little sense to me: abacavir should be dosed 300 mg twice daily or 600 mg once daily; Epivir (3TC) can be dosed 150 mg twice daily or 300 mg once daily; stavudine (d4T) should be dosed 40 mg (or 30 mg) twice daily. Unless the patient is receiving a research-protocol-based extended release d4T, there is no approved once-daily formulation of the product.
Fosamprenavir (Lexiva, Telzir) should only be dosed at 1400 mg twice daily (if not dosed with ritonavir). Current data recommends the use of fosamprenavir with ritonavir, dosed 700 mg/ 100 mg twice daily for PI-experienced patients.
I hope this helps. Thanks for your interest in HIV patients. If we can be of further assistance, feel free to write back or check out TheBodyPro.com.
Good luck, I hope your call days are filled with sleep. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does White Tongue Mean I Have AIDS?
- Is Itchy Skin An Acute Symptom Of HIV?
- Swollen Lymph Glands Could I Have Acute HIV Infection
- Should I Get Tested After Sex With A Prostitute?
- Ache In Testicles After Open Mouth Kissing Worried I Have HIV
- Pain In Balls After Swallowing Cum Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.